Dear Doctor Jahn,
I read your awesome answer on caffeine and the voice – but what about the effect of coffee on acid reflux? I’ve read that that is what’s detrimental to the voice. What’s your view? Also – what about pesticides on coffee beans – will that do me in?
(-2 different readers)
In general terms, coffee, along with certain foods such as tomatoes, garlic, mint and grapefruit, can definitely cause acid reflux.
In the case of coffee, it is probably not because of excess stomach acidity, but rather it may be due to a relaxation of the muscular valve (gastroesophageal sphincter) that separates the stomach and the esophagus.
But consider that caffeinated drinks, along with the “bad” foods, is something that most of us consume daily, with no side effect, and certainly no effect on the voice.
Further, many singers have some degree of reflux with no vocal impact. So some other things need to occur before coffee causes hoarseness.
If you are generally predisposed to reflux, because of obesity or because of your gastroesophageal anatomy, then yes, you should be careful.
If you are slim and structurally “normal”, but you drink 5 cups of coffee a day, along with your Coke, Red Bull, or other energy drinks, you may get reflux regardless of how competent your stomach and esophagus may be.
So, as always, all things in moderation. Incidentally, the most common effect of reflux on the throat is increased tension in the pharynx with elevation of the larynx.
The vocal effects are most apparent in the mix (register shift) which becomes difficult to negotiate and cover.
Regarding the second question, I have no specific information on the voice effects of chemicals used in coffee processing, but reason dictates that coffee that has not been processed to remove caffeine (or processed using a water- based method) maybe generally healthier.
-Anthony F. Jahn, MD, FACS, FRCS(C)
Dr. Jahn welcomes your questions. You can send these to email@example.com
This discussion is for general information and not to be construed as specific medical advice that you should obtain from your own physician.